Colorado, 2023High Wind in Colorado, December 10, 2023
December 10, 2023 · NWS BOU · 2 events in 2 counties and zones
High winds developed in and near the Front Range Foothills. Peak wind gusts included: 91 mph, 3 miles southeast of Tolland; 88 mph, 4 miles north-northwest of White Ranch Open Space; and 81 mph near Brainard Lake.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
High winds developed in and near the Front Range Foothills. Peak wind gusts included: 91 mph, 3 miles southeast of Tolland; 88 mph, 4 miles north-northwest of White Ranch Open Space; and 81 mph near Brainard Lake. Other noteable gusts included 74 mph near Berthoud Pass, 72 mph near Pinecliffe, and 69 mph at the junction of highways 93 and 72.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Dec 10, 4:42 AM MST, 1 hour 13 minutes earlier. Its key messages:
- High winds up to 80 mph in the higher mountains and Front Range Foothills today.
- Areas of blowing snow along Highway 93, between Golden and Boulder, is a concern today.
- Light snow in the mountains through Monday, possibly spilling onto northern plains Monday night.
- Still uncertainty around cutoff low through the Southern Rockies Wednesday, but most impacts should stay south.
Area forecast discussion, Dec 10, 4:42 AM MST, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
442 AM MST Sun Dec 10 2023
.KEY MESSAGES...
- High winds up to 80 mph in the higher mountains and Front Range
Foothills today.
- Areas of blowing snow along Highway 93, between Golden and
Boulder, is a concern today.
- Light snow in the mountains through Monday, possibly spilling
onto northern plains Monday night.
- Still uncertainty around cutoff low through the Southern Rockies
Wednesday, but most impacts should stay south.
&&
.SHORT TERM...(Today and tonight)
Issued at 240 AM MST Sun Dec 10 2023
Satellite imagery showing mostly clear skies at the moment. There
is a good amount of clouds and moisture not far off to the north
over Wyoming. This area of mainly mid and upper level moisture
spans west- northwestward to the Pacific Ocean. This will result
in mostly cloudy skies for a good part of the day. However, expect
enough breaks in the clouds to push temperatures well into the
40s and lower 50s across northeast Colorado. Some of this Pacific
moisture will get wrung out over the north central mountains.
Lapse rates are rather poor, but enough moisture and orographic
lift will be in place for areas of light snow. Favored northwest
facing slopes could see up to 4 inches of snow through tonight,
but most locations will see less than 2 inches. Along and just
east of the Front Range Mountains, a mountain wave is expected to
develop this morning with wind gusts to 75 mph possible over the
Front Range Mountains and higher foothills. Warm air advection
will lead to poor lapse rates and mixing across the plains. HiRes
models showing narrow swaths of stronger winds extending east off
the foothills and on to the plains. This seems reasonable do to
the poor mixing. So we may very well see some locations gust to 40
mph out of the west and then just 10 miles away to the
north/south, winds may be light out of the east.
.LONG TERM...(Monday through Saturday)
Issued at 240 AM MST Sun Dec 10 2023
For Monday, the northwest flow pattern will relax a bit and shift
more westerly during the day. Moisture depth decreases in the
mountains with the light snowfall diminishing a bit in the
afternoon over the higher mountains. There is a weak trof and
associated cold front which will back in across northeast Colorado
Monday evening which increases low level moisture over the lower
elevations. There is some initial weak QG forcing but the brunt
stays up in Wyoming. Could see just enough moisture, shallow
upslope and lift for a slight chance of showers across the northeast
plains, especially near the Wyoming border.
The main feature over the west this week which will be a developing
closed low over the Great Basin on Tuesday before dropping into
southern Arizona by late Wednesday. The models are in better
agreement on this scenario which will mean the brunt of any
precipitation will mainly stay south of our forecast area. As the
low drops down into Arizona it does pump up low level moisture
back into southern Colorado, possibly as far north as the southern
Elbert and Lincoln counties on Wednesday. This could result in a
chance of snow showers. By Thursday, the low has drags farther
south that Colorado turns dry again.
For the period late in the week and into the weekend, high pressure
ridge builds across much of the west with dry conditions and warming
temperatures expected for the mountains and plains.
&&
.AVIATION...(For the 12Z TAFS through 12Z Monday morning)
Issued at 442 AM MST Sun Dec 10 2023
VFR conditions to prevail through tonight with highs clouds
persisting overhead. After the southerly drainage winds at DEN
and APA, west-northwest winds will develop around 18Z. Gusts to 30
knots will be possible through late afternoon, 22-23Z. At BJC,
west winds are expected to be stronger with gusts to 40 knots
possible. HiRes models show these stronger winds may not be
widespread with some eddies producing weak easterly winds. Wind
forecast confidence is low, with gusty west-northwest winds the
most likely scenario, but far from certain.
&&
.BOU WATCHES/WARNINGS/ADVISORIES...
High Wind Warning until 5 PM MST this afternoon for COZ033>036.
&&
SHORT TERM...Meier
LONG TERM...Entrekin
AVIATION...Meier
Hazardous weather outlook, Dec 10, 3:13 AM MST, 2 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
313 AM MST Sun Dec 10 2023
COZ030>051-111015-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
313 AM MST Sun Dec 10 2023
...HIGH WIND WARNING IN EFFECT UNTIL 5 PM MST THIS AFTERNOON FOR
THE FRONT RANGE MOUNTAINS AND FOOTHILLS...
This hazardous weather outlook is for northeast and north central
Colorado.
.DAY ONE...Today and Tonight
Strong winds will intensify in the Front Range Mountains and
Foothills this morning, with gusts up to 80 mph possible through
the day. The strong winds will also cause areas of blowing and
drifting snow, and poor visibilities. Highway 93 between Boulder
and Golden will be especially vulnerable to the blowing snow, as
well as open areas in the foothills and higher mountain passes
above timberline.
Occasional light snow will fall in the mountains today, mainly
over far north central Colorado where favored northwest facing
slopes could see 4 inches of snow through tonight. Elsewhere in
the mountains, snowfall through tonight is expected to be less
than 2 inches.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Mostly light snow will fall in the mountains Sunday into Tuesday,
although several inches of snow will be possible around Rabbit
Ears Pass and the Park Range.
Another storm system dropping to our south would bring a chance of
snow Tuesday night through Thursday. At this time, any snow is
expected to be light and mainly over the mountains and then
further east and south across the Palmer Divide. Dry and warmer
again towards the end of the week.
.SPOTTER INFORMATION STATEMENT...
Spotter reports of high winds will be appreciated.
High Wind, Larimer & Boulder Counties Between 6000 & 9000 Feet
- When
- December 10, 5:55 AM MST to 8:15 AM MST
- Where
- Larimer & Boulder Counties Between 6000 & 9000 Feet forecast zone
- Measured
- 70 kt (81 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.380, -105.410 (the zone’s center; the record gives no point)
A peak wind gust to 81 mph occurred near Brainard Lake.
High Wind, Jefferson & W Douglas Counties Above 6000 Feet / Gilpin / Clear Creek / Ne Park Counties Below 9000 Feet
- When
- December 10, 5:55 AM MST to 8:15 AM MST
- Where
- Jefferson & W Douglas Counties Above 6000 Feet / Gilpin / Clear Creek / Ne Park Counties Below 9000 Feet forecast zone
- Measured
- 79 kt (91 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 39.516, -105.413 (the zone’s center; the record gives no point)
A peak wind gust to 91 mph occurred near Tolland, with gust up to 88 mph near White Ranch Open Space.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Damaging Winds in North Carolina, December 10, 2023$15,000 · EF1 · 3 events
- Tornado in Alabama, December 10, 2023$50,000 · EF0 · 1 event
- Lightning Strike in Virginia, December 10, 2023$50,000 · 1 event
- Tornado and Flood in Florida, December 10, 2023$5,000 · EF1 · 8 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, December 10 to 11, 202357 kt wind · 17 events
- Strong Wind in South Carolina, December 10, 202313 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, December 10 to 11, 202365 kt wind · 12 events
- Strong Wind in South Carolina, December 10 to 11, 20239 events
- Winter Storm and Winter Weather in Virginia, December 10 to 11, 20238 events
- Winter Storm and Winter Weather in New York, December 10 to 11, 20236 events
- Hail and Damaging Winds in Georgia, December 10, 2023$6,000 · 1 in hail · 4 events
- Marine Thunderstorm Winds in Gulf of Mexico, December 10, 20234 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1143995, 1143996.